Hail, Kiowa
- When
- August 24, 3:35 PM MST to 3:40 PM MST
- Where
- Kiowa County, Haswell
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.450, -103.160
A strong storm produced hail up to the size of nickels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong storm produced hail up to the size of nickels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 24, 1:47 PM MST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 247 PM MDT FRI AUG 24 2012 .SHORT TERM... (TONIGHT AND SATURDAY) SATELLITE IMAGES THIS AFTERNOON ARE SHOWING THE UPR LOW TRACKING EASTWARD ACRS SOUTHERN CO. ALREADY HAVE SCT SHOWERS AND TSTMS ACRS THE AREA...WITH SOME RELATIVELY STRONG CELLS AT TIMES OVR SOME OF THE SERN PLAINS. BEST DEW POINTS AND CAPES ARE OVR THE SERN PLAINS...BUT SHEAR IS FAIRLY WEAK. COULD SEE A COUPLE MARGINALLY SEVERE STORMS THIS AFTERNOON AND EARLY THIS EVENING...WITH LARGE HAIL BEING THE MAIN THREAT. THE STORMS THAT ARE CLOSER TO THE KS BORDER HAVE BEEN FASTER MOVING THAN SHOWERS AND STORMS ELSEWHERE. WITH AN ABUNDANCE OF MSTR BEING OVR THE AREA THIS AFTERNOON AND EVENING...IN COMBINATION WITH RELATIVELY SLOW STORM MOVEMENT...HEAVY RAINFALL CONTINUES TO BE A CONCERN...ESPECIALLY OVR THE BURN SCARS. THE HRRR AND NAM AND WRF SHOW SCT OR HIGHER COVERAGE OF PCPN OVR THE FORECAST AREA INTO EARLY EVENING...THEN QUICKLY TAPERING OFF...AND BY MIDNIGHT THE MODELS END THE PCPN AS THE UPR TROF AXIS MOVES EAST AND SE OF THE STATE. AS THE UPR TROF MOVES OUT OF THE AREA...DRIER AIR WL WORK ITS WAY INTO THE AREA. LOW LEVEL MSTR OVR THE FAR SE CORNER OF THE STATE LATE TONIGHT AND SAT MORNING WHICH COULD MEAN SOME LOW CLOUDS...BUT MOST OF THE REST OF THE AREA WL SEE CLOUDS DECREASE OVERNIGHT AS THE DRIER AIR MOVES IN. ON SATURDAY A FRONT WL COME INTO THE SOUTHEAST PLAINS FROM THE NORTH DURING THE MORNING HOURS...BRINGING SOME GUSTY NORTHERLY WINDS. BY AFTERNOON THE WINDS WILL BECOME EASTERLY. EVEN THOUGH THERE WL BE LESS MSTR OVR THE AREA ON SAT...THERE WL STILL BE ENOUGH RESIDUAL MSTR THAT WITH THE DAYTIME HEATING AND DESTABILIZATION...ISOLD TO SCT CONVECTION SHOULD DEVELOP OVR THE MTS...WITH THE POSSIBILITY OF SOME ISOLD CONVECTION OVR THE LOWER ELEVATIONS. HIGH TEMPS ARE EXPECTED TO BE CLOSE TO AVERAGE. .LONG TERM... (SATURDAY NIGHT THROUGH FRIDAY) MODELS IN OVERALL AGREEMENT THROUGH THE EXTENDED PERIOD WITH THE EXCEPTION OF THE WET BIAS FOR THE GFS. HIGH PRESSURE OVER THE DESERT SOUTHWEST WILL BEGIN EXPANDING NORTHWARD OVER THE ROCKIES ON SATURDAY NIGHT WHILE A WEAK DISTURBANCE MOVES SOUTH OVER THE EASTERN PLAINS. BOTH THE NAM AND GFS HINTING AT SOME SHOWER AND THUNDERSTORM ACTIVITY DRIFTING SOUTH OVER THE PLAINS THROUGH THE OVERNIGHT PERIOD. IN ADDITION TO THE WEAK DISTURBANCE...THE REMINISCE OF A WEAK FRONTAL BOUNDARY WILL HELP TURN THE WINDS UPSLOPE OVERNIGHT. THIS SHOULD HELP KEEP SHOWER AND THUNDERSTORM ACTIVITY GOING THROUGH SUNDAY MORNING OVER THE SOUTHERN SANGRE DE CRISTO RANGE. HIGH PRESSURE WILL EXPAND NORTHWARD AND PARK OVER COLORADO SUNDAY INTO WEDNESDAY AND WILL DOMINATE THE WEATHER FOR THE EARLY PART OF THE WEEK. MODELS DIFFER ON HOW MUCH CONVECTION WILL INITIATE EACH AFTERNOON AND EVENING WITH THE GFS HAVING THE WETTEST CONDITIONS. FEEL THAT THE NAM AND ECMWF ARE MORE IN LINE WITH THE FORECAST THINKING. EXPECT SCATTERED SHOWER AND THUNDERSTORM ACTIVITY TO DEVELOP EACH AFTERNOON OVER THE MOUNTAIN REGIONS AND PERSIST INTO THE EVENING. LACK OF STEERING FLOW ALOFT WILL KEEP THIS ACTIVITY CONFINED TO THE MOUNTAIN REGIONS. PWAT VALUES ARE FORECAST TO BE AROUND AN INCH THROUGH THIS TIME FRAME SO ANY THUNDERSTORMS THAT DO DEVELOP COULD PRODUCE BRIEF HEAVY RAINFALL ALONG WITH GUSTY OUTFLOW WINDS. EXPECT THUNDERSTORM ACTIVITY TO DIMINISH BETWEEN 9PM AND MIDNIGHT EACH EVENING. WITH HIGH PRESSURE BUILDING OVERHEAD EXPECT TEMPERATURES TO BEGIN INCREASING WITH HIGHS IN THE MID TO UPPER 90S FOR THE PLAINS. BASED ON WHAT MODEL DATA IS SHOWING WITH TEMPERATURES ALOFT...A FEW 100 DEGREE TEMPERATURES MAY BE POSSIBLE. BY WEDNESDAY NIGHT...A STRONG TROUGH OVER THE PACIFIC NORTHWEST WILL BEGIN TO TRACK EASTWARD INTO THE NORTHERN ROCKIES. THIS WILL FLATTEN THE RIDGE AND FORCE IT SOUTHEASTWARD ON THURSDAY. EXPECT FLOW ALOFT TO INCREASE AND TURN SOUTHWESTERLY WHILE A WEAK SURFACE FRONT MOVES SOUTH INTO THE EASTERN PLAINS THURSDAY AFTERNOON. THE GFS AND ECMWF DIFFER ON HOW MUCH CONVECTION DEVELOPS ACROSS THE REGION THURSDAY INTO FRIDAY WITH MUCH MORE WIDESPREAD ACTIVITY DEPICTED BY THE GFS. FOR NOW HAVE ACTIVITY CONFINED TO THE MOUNTAINS FOR BOTH DAYS...BUT WITH INCREASED FLOW ALOFT THERE IS A HIGHER POTENTIAL FOR SHOWER AND THUNDERSTORM ACTIVITY TO MOVE INTO THE EASTERN PLAINS. THIS SHOULD ALSO BRING COOLER WEATHER FOR THE LOWER ELEVATIONS WITH MID 80S TO LOWER 90S EXPECTED. MOZLEY && .AVIATION... THROUGH ABOUT 02Z THE TAF SITES WL HAVE THE POTENTIAL FOR TSTMS AT OR IN THE VCNTY. WITH AN ABUNDANCE OF MSTR OVR THE AREA...AND EXPECTED SLOW STORM MOVEMENT...HEAVY RAIN COULD FALL AND COULD CAUSE BRIEF MVFR OR EVEN IFR CONDITIONS. CLOUDS WL DECREASE OVERNIGHT AS DRIER AIR MOVES INTO THE AREA. ON SATURDAY A FRONT WL MOVE THROUGH KCOS...PROBABLY BETWEEN 11Z AND 12Z...AND THEN THROUGH KPUB BETWEEN 13Z AND 14Z. THIS FRONT WL BRING NORTHERLY WINDS WITH GUSTS AROUND 25 KTS. IN THE AFTERNOON SOME SHOWERS AND STORMS WILL DEVELOP OVER THE MTS...BUT CHANCES OF STORMS MOVING OVR THE TAF SITES LOOKS FAIRLY LOW. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 28/88
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1137 AM MDT FRI AUG 24 2012 COZ058>089-093>099-251745- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1137 AM MDT FRI AUG 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLOW MOVING STORM SYSTEM WILL DRIFT SLOWLY EAST ALONG THE SOUTHERN COLORADO BORDER TODAY...BRINGING MORE SHOWERS AND THUNDERSTORMS TO SOUTHERN COLORADO. WITH AMPLE ATMOSPHERIC MOISTURE BEING IN PLACE...THERE WILL BE THE POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING TODAY. THE WALDO CANYON BURN SCAR WILL HAVE TO BE MONITORED CLOSELY TODAY FOR POTENTIAL FLASH FLOODING AND DEBRIS FLOWS. FALLING ROCK... DEBRIS FLOWS AND FLASH FLOODING WILL ALL BE POSSIBLE ALONG HIGHWAY 24 SHOULD IF HEAVIER SHOWERS OR THUNDERSTORMS DEVELOP OVER THE WALDO CANYON SCAR. THE AREA OF GREATEST CONCERN RUNS FROM CHIPITA PARK TO MANITOU SPRINGS. THIS STRETCH OF HIGHWAY 24 IS IMMEDIATELY ADJACENT TO THE WALDO CANYON FIRE SCAR. ALONG THIS STRETCH OF THE HIGHWAY...PROBLEMS START WITH AS LITTLE AS .2 TO .4 INCHES OF RAINFALL IN ABOUT AN HOUR. A HALF INCH OF RAIN OR MORE CAN LEAD TO SERIOUS DEBRIS FLOWS AND FLASH FLOODING. ADDITIONAL THUNDERSTORM THREATS THIS AFTERNOON AND EVENING INCLUDE LIGHTNING...AND SOME OF THE STRONGER STORMS COULD ALSO PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY UPPER HIGH PRESSURE IS EXPECTED TO REDEVELOP OVER THE REGION... ALLOWING THE MAJORITY OF SHOWER AND THUNDERSTORM ACTIVITY TO BE FOCUSED OVER HIGHER TERRAIN AREAS...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. ENOUGH SUBTROPICAL MOISTURE SHOULD BE AVAILABLE TO ALLOW FOR LOCALIZED FLASH FLOODING CONCERNS AT TIMES...ESPECIALLY OVER BURN SCAR AREAS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING OVER MUCH OF SOUTHERN COLORADO.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 131 PM MDT FRI AUG 24 2012 COZ099-242000- SPRINGFIELD VICINITY/BACA COUNTY- 131 PM MDT FRI AUG 24 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL BACA COUNTY IN SOUTHEAST COLORADO... THIS INCLUDES...SPRINGFIELD. AT 127 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS STRETCHING FROM NEAR SPRINGFIELD NORTHEAST TO NEAR TWO BUTTES...WHICH WAS MOVING TOWARD THE NORTHEAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... WALSH. VILAS. TWO BUTTES. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 310 PM MDT FRI AUG 24 2012 COZ089-242145- CROWLEY COUNTY- 310 PM MDT FRI AUG 24 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CROWLEY COUNTY IN SOUTHEAST COLORADO... AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF ORDWAY...OR 28 MILES NORTHWEST OF LA JUNTA...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... SUGAR CITY. ORDWAY. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
334 PM MDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN WALSH 37.39N 102.28W
08/24/2012 M3.00 INCH BACA CO TRAINED SPOTTER
&&
MNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 335 PM MDT FRI AUG 24 2012 COZ095-242200- WESTERN KIOWA COUNTY- 335 PM MDT FRI AUG 24 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL KIOWA COUNTY IN SOUTHEAST COLORADO... AT 333 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTH OF HASWELL...OR 43 MILES NORTHWEST OF LAMAR...WHICH WAS MOVING TOWARD THE EAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... EADS. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 344 PM MDT FRI AUG 24 2012 COZ089-093-095-097-242215- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-WESTERN KIOWA COUNTY- 344 PM MDT FRI AUG 24 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO... SOUTHEASTERN CROWLEY COUNTY IN SOUTHEAST COLORADO... SOUTHWESTERN KIOWA COUNTY IN SOUTHEAST COLORADO... NORTHEASTERN OTERO COUNTY IN SOUTHEAST COLORADO... AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF ARLINGTON...OR 22 MILES NORTHEAST OF LA JUNTA. THIS STORM WAS NEARLY STATIONARY. LOCATIONS IMPACTED INCLUDE... ARLINGTON. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 413 PM MDT FRI AUG 24 2012 COZ093-097-242245- LA JUNTA VICINITY/OTERO COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- 413 PM MDT FRI AUG 24 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO... NORTHEASTERN OTERO COUNTY IN SOUTHEAST COLORADO... AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTH OF LAS ANIMAS...OR 22 MILES NORTHEAST OF LA JUNTA...WHICH WAS MOVING TOWARD THE EAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... FORT LYON. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 89 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404816.